Hail, Carbon
- When
- August 19, 2:20 PM MST
- Where
- Carbon County, 0.49 mi E of Red Lodge Arpt
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.180, -109.260
Nickel size hail and heavy rain were reported just east of Red Lodge.
A thunderstorm near Red Lodge produced nickel size hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm near Red Lodge produced nickel size hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 19, 1:10 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
210 PM MDT Wed Aug 19 2020
.DISCUSSION...
Today through Thursday night...
The disturbance this morning over western Montana has developed
into a small, albeit well-defined upper shortwave over central
Montana, bringing with it some shower and thunderstorm activity
and a cold front that will move through south-central Montana
this afternoon and shift winds to the northwest. Currently seeing
gusts up to 45 mph northwest of Judith Gap that may be early
indication of wind potential from storms that pass through the
area later this afternoon and evening. Speaking of storms this
evening, latest hi-res guidance has fairly good agreement in
storms forming over the Beartooths late this afternoon and moving
through Billings in the evening, with lightning activity and gusty
winds being the main threats. Cloud cover this morning has kept
temperatures modest and on the cool side in south-central MT,
though SE Montana will still see highs in the mid to upper 90s
today.
The ridge starts to break down on Thursday as an upper jet pushes
inland off the coast of the Pacific Northwest. More weak surges
of monsoonal moisture will enter the area, and slightly cooler
temps can are expected as well. A more prominent cold front looks
to pass over the area late Thursday and bring a risk of isolated
thunderstorms to much of Montana. Inverted-V soundings showing
winds 50 to 60 mph being the main threat, though small hail is
also possible.
Vertz
Friday through Wednesday...
Friday will be a few degrees cooler than Thursday behind a cold
front, but highs are still expected to reach into the 90s. A bit
more wind behind the frontal passage Friday in the eastern third
of Montana with gusts 20 to 25 mph. Ridge noses northward over the
weekend warming temps back into the mid to upper 90s. With really
no signs of precipitation or active convection until we get to
the early part of next week. Ridge begins to break down with
another weak frontal passage some time on Monday or Tuesday. With
that disturbance we are back to 20-40 percent rain chances mainly
from Billings westward to the mountains and foothills. Potential
for some 20 to 25 mph gusts again with this frontal passage.
Behind the front, growing more confident in a cooling trend 7-14
days out with temperatures perhaps 80s or even 70s later next
week. Walsh
&&
.AVIATION...
Isolated to scattered light showers ongoing between KBIL and KLVM.
More will develop over western mountain locations this morning
and linger through the day producing mainly gusty winds and
possibly some brief mountain obscuration. Convective activity will
push off terrain by late afternoon possible impacting KLVM, KBIL,
and KSHR. Convective wind gusts around 40 kts possible in any of
the stronger storms. Walsh
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 066/092 063/092 061/096 063/092 062/093 062/092 059/085
52/T 30/U 00/U 10/U 11/B 12/T 32/T
LVM 056/090 053/091 053/095 053/093 054/093 056/090 051/086
55/T 30/U 00/U 10/U 11/B 23/T 33/T
HDN 064/093 061/092 059/097 060/093 059/094 061/092 057/086
32/T 30/U 00/U 10/U 11/B 11/B 31/U
MLS 067/093 066/092 062/097 064/094 062/094 065/092 059/084
22/T 41/U 00/U 11/U 11/U 21/U 31/U
4BQ 066/093 064/092 061/097 064/095 062/095 065/093 059/085
22/T 30/U 00/U 11/U 11/U 11/B 31/U
BHK 065/092 064/092 059/093 062/094 059/091 061/090 056/083
22/T 31/U 00/U 11/U 11/U 21/B 31/U
SHR 061/091 057/090 056/096 058/094 058/095 059/093 056/087
33/T 30/U 00/U 11/U 11/B 22/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 9 PM MDT this evening FOR
ZONE 117.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement National Weather Service Billings MT 254 PM MDT Wed Aug 19 2020 MTZ056-067-192145- Red Lodge Foothills MT-Absaroka/Beartooth Mountains MT- 254 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Red Lodge, moving southeast at 25 mph. Pea size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Red Lodge, Roscoe, Luther, Fox and Washoe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4523 10962 4537 10952 4528 10912 4509 10924 TIME...MOT...LOC 2054Z 295DEG 23KT 4526 10949 Walsh
The Billings radar (KBLX), 91 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
Nickel size hail and heavy rain were reported just east of Red Lodge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909335.